Critical Care Medicine-Hematologic and Oncologic Disorders>>>>>Complications of Immunosuppressive Drugs and ChemotherapyQuestion 3#
A 52-year-old woman with a history of depression, diabetes, and hypertension, and who has had kidney transplantation 1.5 years ago, presents to the ED with confusion. Laboratory test results (with recent baseline) are notable for:
- Cr 2.4 mg/dL (0.8 mg/dL)
- platelet count 35 k/mm3 (240 k/mm3 )
- hemoglobin 7 g/dL (11 g/dL)
- LDH is elevated at 1,600
- peripheral smear reveals reticulocytosis and evidence of schistocytes
- UA shows mild protein but >50 WBC/hpf
Which of the following medications is the most likely culprit?
Correct Answer is EComment:
Correct Answer: E
This patient is presenting with evidence of a thrombotic microangiopathy, most likely hemolytic uremic syndrome (HUS). HUS following organ transplantation is commonly due to calcineurin inhibitors (cyclosporine, tacrolimus) and/or mTOR inhibitors (sirolimus, everolimus).
- Langer RM, Van Buren CT, Katz SM, Kahan BD. De novo hemolytic uremic syndrome after kidney transplantation in patients treated with cyclosporine a sirolimus combination. Transplant Proc. 2001;33:3236- 3237.